MAUDE Adverse Event Report: ALCON LABORATORIES IRELAND LTD. CLAREON IOL; INTRAOCULAR LENS

ALCON LABORATORIES IRELAND LTD. CLAREON IOL; INTRAOCULAR LENS
Model Number SY60WF
Medical Device Problem Codes Material Twisted/Bent (2981); Material Split, Cut or Torn (4008)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 04/30/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A nurse reported during an intraocular lens (iol) implant procedure, the lens optic and haptic were found damaged when implanting.It was most likely damaged to begin with.The lens was implanted, then explanted, and the surgery was completed after replacing the product with another one.Additional information was requested.
 
Additional Manufacturer Narrative
The product was returned for analysis and the reported complaint was observed.Iol returned positioned incorrectly in the iol case.The lens is returned in 4 segments, with approximately 10% of the optic missing.Solution is dried on the iol.The tip of one haptic is broken and is returned.The other haptic is intact.The optic is torn/split-cut dividing the optic in three segments, with two segments adhered to each other.The optic edge is chipped/damaged in one of the segments of the lens.A product history record review and a non-conformance review of the reported lot number was conducted.No deviations, were identified and all corresponding production release specifications defined in the device master record were met.Provided photo 1 shows an yellow single-piece lens being inserted into the loading area of a monarch cartridge.The lens was held by forceps.There appeared to be three areas of edge damage.Provided photo 2 shows a partially implanted iol.The optic and two haptics are visible.The haptics are in a folded position over the lens optic.One haptic tip appears to be broken.The iol optic appears to be chipped along the edge.Two videos were provided.The first video showed a yellow single-piece lens held by forceps being loaded into a monarch cartridge.The lens appeared to have three areas of edge damage, and a damaged haptic tip observed as it was being loaded.This was very hard to see due to glare.Only the cartridge loading area was visible.Ovd amount could not be determined.The lens was inserted into the loading area.The lens was not biased down.The lens was very rapidly advanced with the loading forceps to the nozzle entry area.This video ends.The second video started with the cartridge tip already inserted into the incision.The yellow lens was visible at the parting line.The lens was advanced into the eye.The areas of damage observed on the first video were clearly visible on the optic edge and at the haptic tip.We are unable to determine the root cause for the reported complaint "damaged lens optic and haptic".Video shows significant lens damage prior insertion into the cartridge.The lens has been subjected to handling, no video is available on lens position in the lens case or the lens handling prior insertion into the cartridge.No determination can be made when the damage occurred.In addition to this, all iols are 100% cosmetically inspected as per approved manufacturing procedures and the observed lens damage/condition would not meet our current release criteria.Based on these investigation findings, we are unable to verify if the iol contributed to the event.Based on the results from the product history record, the products met release criteria.The manufacturer internal reference number is: (b)(4).

Brand Name
CLAREON IOL
Common Device Name
INTRAOCULAR LENS
Manufacturer (Section D)
ALCON LABORATORIES IRELAND LTD.
cork business&technology park
model farm road
cork 00000
EI  00000
Manufacturer (Section G)
ALCON LABORATORIES IRELAND LTD.
cork business&technology park
model farm road
cork 00000
EI   00000
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key22134163
Report Number9612169-2025-01173
Device Sequence Number7314961
Product Code HQL
UDI-Device Identifier00380652251457
UDI-Public(01)00380652251457(17)270114(11)230116(10)25569020
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P190018
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 07/17/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberSY60WF
Device Lot Number25569020
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/03/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/13/2025
Supplement Date Received by Manufacturer06/24/2025
Initial Report FDA Received Date06/03/2025
Supplement Report FDA Received Date07/17/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/16/2023
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MONARCH III IOL CARTRIDGE D; MONARCH III IOL INJECTOR; PROVISC OVD
Patient SexUnknown